Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 202, NWS Topeka, KS

July 24, 2011Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 24, 2011, 8:27 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2011, 8:27 PM CDT (01:27 UTC)
Expired
Jul 24, 2011, 9:15 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 8:35 PM CDTTSTM WND GST 60Nw Seneca, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 6:53 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2665 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS53 KTOP 250127
SVRTOP
KSC117-131-250215-
/O.NEW.KTOP.SV.W.0202.110725T0127Z-110725T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
  NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 915 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF SENECA TO
  TO 14 MILES NORTHEAST OF BLAINE...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTRALIA...
  SENECA...
  CORNING...
  BERN...
  ONEIDA...
  GOFF...
  WOODLAWN...
  SABETHA...
  WETMORE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9579 3957 9579 3957 9645 4000 9633
TIME...MOT...LOC 0126Z 259DEG 26KT 3994 9616 3979 9615
          3963 9618
WIND...HAIL 60MPH 1.00IN

$$

ANGLE
2 follow-up statements
946 
WWUS53 KTOP 250145
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
845 PM CDT SUN JUL 24 2011

KSC117-131-250215-
/O.CON.KTOP.SV.W.0202.000000T0000Z-110725T0215Z/
NEMAHA-MARSHALL-
845 PM CDT SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN MARSHALL AND NEMAHA COUNTIES...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF SENECA TO
NEAR GOFF...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
SENECA...CORNING...BERN...ONEIDA...GOFF...WOODLAWN...WETMORE AND
SABETHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3957 9626 3968 9640 4000 9633 4000 9579
      3957 9579
TIME...MOT...LOC 0144Z 261DEG 18KT 3994 9610 3979 9609
          3963 9612
WIND...HAIL 60MPH 1.00IN

$$

ANGLE
228 
WWUS53 KTOP 250213
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
913 PM CDT SUN JUL 24 2011

KSC117-131-250223-
/O.EXP.KTOP.SV.W.0202.000000T0000Z-110725T0215Z/
NEMAHA-MARSHALL-
913 PM CDT SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL AND NEMAHA
COUNTIES WILL EXPIRE AT 915 PM CDT...

AT 913 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3957 9626 3968 9640 4000 9633 4000 9579
      3957 9579
TIME...MOT...LOC 0213Z 261DEG 18KT 3996 9591 3981 9590
          3965 9593

$$

ANGLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:06 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 24, 6:06 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
606 PM CDT SUN JUL 24 2011

...UPDATE TO AVIATION...

.DISCUSSION...

AN OUTFLOW BOUNDARY THAT PASSED SOUTHWARD ACROSS THE EASTERN
COUNTIES OF THE CWA WAS BEGINNING TO WASH OUT ACROSS SOUTHEAST KS. A
COLD FRONT WAS SLOWLY MOVING SOUTHWARD INTO THE NORTHERN COUNTIES OF
THE CWA. ISOLATED TO SCATTERED THUNDERSTORMS WILL PROBABLY DEVELOP
LATER THIS AFTERNOON THROUGH THE EVENING HOURS ALONG THE SURFACE
COLD FRONT ACROSS NORTH CENTRAL KS. THE THUNDERSTORMS MAY DEVELOP
FARTHER SOUTHEAST ALONG THE OLD OUTFLOW BOUNDARY. SBCAPES RANGED
FROM 1,000 TO 4,000 J/KG FROM SOUTH TO NORTH ACROSS THE CWA EARLY
THIS AFTERNOON. VERTICAL WIND SHEAR WAS RATHER WEAK...SO THERE IS
ONLY A CHANCE FOR PULSE THUNDERSTORMS WITH THE PRIMARY HAZARD BEING
STRONG GUSTY WINDS. I CANNOT RULE OUT SOME ISOLATED WIND GUSTS OF 50
TO 60 MPH WITH THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING.

TEMPERATURES EARLY THIS AFTERNOON WERE ONLY IN THE UPPER 80S ACROSS
PORTIONS OF EAST CENTRAL AND NORTHEAST KS...THOUGH MHK WAS ALREADY
101 DEGREES AT 100 PM.

TONIGHT...THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL CONTINUE
INTO THE EVENING HOURS...THE BEST CHANCES MAY BE ALONG AND SOUTH OF
I-70. A FEW ISOLATED STORMS MAY CONTINUE AFTER MIDNIGHT NORTH OF THE
BOUNDARY WITH SOME WEAK ISENTROPIC LIFT. THE EXCESSIVE HEAT WARNING
WILL BE ALLOWED TO EXPIRE AFTER 700 PM CDT FOR AREAS NORTH OF AN
MINNEAPOLIS...TO ABILENE...TO OSAGE CITY...TO OTTAWA LINE.

MONDAY...THERE MAY BE A FEW ELEVATED SHOWERS OR THUNDERSTORMS SOUTH
OF I-70 DURING THE MORNING HOURS...BUT THESE SHOULD DIMINISH AFTER
15Z MON. THE WEAK FRONT WILL MOVE SOUTH OF THE CWA BY MONDAY
MORNING. TEMPERATURES WILL BE COOLER BUT DEWPOINTS NORTH OF THE
BOUNDARY WILL BE HIGHER WITH LOWER 70 DEWPOINTS ACROSS MUCH OF THE
CWA. AFTERNOON HIGHS WILL RANGE FROM THE LOWER 90S ALONG THE NE
BORDER WITH UPPER 90S ACROSS THE SOUTHERN COUNTIES. HEAT INDICES
WILL BE IN THE 99 TO 103 DEGREE RANGE ACROSS MUCH OF THE CWA...THE
SOUTHERN COUNTIES MAY SEE 103 TO 106 HEAT INDEX READINGS.
THEREFORE...THE EXCESSIVE HEAT WARNING HAS BEEN EXPANDED THROUGH 700
PM WEDNESDAY FOR OTTAWA...MORRIS...LYON...OSAGE...FRANKLIN...COFFEY
AND ANDERSON COUNTIES.

GARGAN

SHOULD SEE A DRIER FORECAST MONDAY NIGHT INTO WEDNESDAY AS UPPER
LEVEL RIDGING AMPLIFIES AGAIN ACROSS THE CENTRAL PLAINS. THIS SHOULD
KEEP MOST OF THE SIGNIFICANT CONVECTION TO THE NORTH OF THE COUNTY
WARNING AREA (CWA) THROUGH THIS TIMEFRAME...RISING INTO THE 98 TO
104 RANGE ACROSS THE SOUTHERN AND SOUTHWEST COUNTIES OF THE CWA.
WITH DEWPOINTS GENERALLY IN THE UPPER 60S TO LOWER 70S...THIS
PRODUCES HEAT INDICES MAINLY IN THE 103-107 DEGREE RANGE BOTH
AFTERNOON'S. THEREFORE AS MENTIONED EARLIER...THE EXCESSIVE HEAT WAS
EXTENDED THROUGH WEDNESDAY FOR THE SOUTHERN CWA. THE NORTHERN CWA
WILL ALSO BE ON THE RISE WITH TEMPERATURES INTO THE 95 TO 100
DEGREE RANGE...BUT DO NOT EXPECT WIDESPREAD HEAT INDICES TO EXCEED
103 DEGREES THIS AREA UNTIL POSSIBLY WEDNESDAY...SO THIS AREA MAY
NEED HEAT HEADLINES BY MID WEEK AS WELL.

BY WEDNESDAY NIGHT A SERIES OF SHORTWAVE TROUGHS SHOULD BEGIN TO
FLATTEN THE UPPER RIDGE ONCE AGAIN ALLOWING FOR A FRONT TO MOVE
INTO THE CWA ALONG WITH SLIGHTLY COOLER AIR AND INCREASING
CHANCES FOR THUNDERSTORMS...ESPECIALLY THURSDAY NIGHT INTO
FRIDAY. THUNDERSTORM CHANCES WILL DIMINISH BY SUNDAY AS MODELS ARE
IN AGREEMENT THAT THE UPPER LEVEL RIDGE WILL AMPLIFY ONCE AGAIN
ACROSS THE CENTRAL PLAINS. TEMPERATURES BY SUNDAY WILL THEN BEGIN
TO EDGE BACK INTO THE UPPER 90S IN PORTIONS OF THE CWA. 63

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED AT TAF SITES OVER THE NEXT 24 HOURS.
MAIN CONCERN WILL BE AT MHK WITH A HIGHER PROBABILITY OF
THUNDERSTORMS NEAR TERMINAL. WITH ISOLATED NATURE...WILL CARRY
VICINITY WORDING...BUT WOULD EXPECT SOME CUMULONIMBUS CLOUDS IN
CLOSE VICINITY. OTHERWISE...THUNDERSTORM CHANCES WILL DECREASE
OVERNIGHT WITH EASTERLY WINDS RETURNING TOMORROW.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR KSZ034-035-
037-054>056-058-059.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ008-
009-020>024-026-036-038>040.

&&
Hazardous weather outlook, Jul 24, 7:12 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT SUN JUL 24 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-260015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
712 PM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PORTIONS OF THE
OUTLOOK AREA THIS EVENING. A FEW STORMS MAY BECOME SEVERE...WITH
LARGE HAIL UP TO QUARTER SIZE AND DAMAGING STRAIGHT LINE WINDS IN
EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE EXCESSIVE HEAT WARNING HAS BEEN EXTENDED THROUGH WEDNESDAY
AFTERNOON FOR AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 56
WHERE AFTERNOON HEAT INDICES OF 103 TO 107 WILL BE COMMON.

HEAT INDICES OF 103 TO 107 DEGREES WILL ALSO BE POSSIBLE
WEDNESDAY AND THURSDAY ACROSS THE REMAINDER OF THE AREA. SLIGHTLY
COOLER TEMPERATURES ARE EXPECTED ACROSS THE ENTIRE AREA BY
FRIDAY INTO SATURDAY ALONG WITH INCREASING CHANCES FOR
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING OVER PORTIONS OF THE
OUTLOOK AREA.

BLAIR

In the hours before

Local storm report, Jul 24, 7:38 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     ST. GEORGE              39.19N 96.42W
07/24/2011  E60 MPH          POTTAWATOMIE       KS   LAW ENFORCEMENT

            PEA SIZE HAIL ALSO REPORTED AT 730 PM CDT.

&&

JB
Local storm report, Jul 24, 7:46 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     5 SE JUNCTION CITY      38.98N 96.77W
07/24/2011                   GEARY              KS   EMERGENCY MNGR

            TWO TREES BLOWN DOWN AT RESIDENCE WITH POWER POLE DAMAGED
            AS TREES TOPPLED.

&&

BLAIR
Local storm report, Jul 24, 7:55 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     1 S HANOVER             39.89N 96.88W
07/24/2011                   WASHINGTON         KS   TRAINED SPOTTER

            6 INCH TREE LIMBS DOWNED

&&

JB
Local storm report, Jul 24, 8:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST WHEATON                 39.50N 96.32W
07/24/2011  E65 MPH          POTTAWATOMIE       KS   LAW ENFORCEMENT

            LAW ENFORCEMENT ESTMATED 65 MPH WIND GUSTS IN WHEATON.

&&

GARGAN
Local storm report, Jul 24, 8:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     WHEATON                 39.50N 96.32W
07/24/2011  E65.00 MPH       POTTAWATOMIE       KS   LAW ENFORCEMENT

            LAW ENFORCEMENT ESTMATED 65 MPH WIND GUSTS IN WHEATON.

&&

GARGAN
Local storm report, Jul 24, 8:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     S BLUE RAPIDS           39.68N 96.66W
07/24/2011  E60 MPH          MARSHALL           KS   TRAINED SPOTTER

&&

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:02 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage58 min
Jul 24, 7:12 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Wabaunsee, Washington48 min
Jul 24, 7:44 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington46 min
Jul 24, 7:59 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie46 min
Jul 24, 9:16 PM CDTAreal Flood AdvisoryTOPMarshall, Washington3 hr
Jul 25, 5:34 PM CDTSpecial Weather StatementTOPAnderson11 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.